Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 242, NWS North Platte, NE

July 29, 2018Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2018, 3:22 PM MDT for Sheridan County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 3:22 PM MDT (21:22 UTC)
Expired
Jul 29, 2018, 3:45 PM MDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS53 KLBF 292122
SVRLBF
NEC161-292145-
/O.NEW.KLBF.SV.W.0242.180729T2122Z-180729T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
322 PM MDT SUN JUL 29 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Sheridan County in the Panhandle of Nebraska...

* Until 345 PM MDT.

* At 322 PM MDT, a severe thunderstorm was located 7 miles northwest
  of Hay Springs, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hay Springs, Intersection of Beaver Creek Road and White Clay Creek
  Road, Intersection of Highway 87 and Antelope Road and Walgren Lake
  State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 85.
 Highway 250 near mile marker 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 10245 4250 10277 4252 10278 4254 10277
      4277 10278 4278 10277 4279 10279 4286 10279
TIME...MOT...LOC 2122Z 331DEG 30KT 4277 10277 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
555 
WWUS53 KLBF 292134
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
334 PM MDT SUN JUL 29 2018

NEC161-292145-
/O.CON.KLBF.SV.W.0242.000000T0000Z-180729T2145Z/
Sheridan NE-
334 PM MDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL SHERIDAN COUNTY...

At 334 PM MDT, a severe thunderstorm was located over Hay Springs,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hay Springs, Intersection of Beaver Creek Road and White Clay Creek
Road, Intersection of Highway 87 and Antelope Road and Walgren Lake
State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 85.
 Highway 250 near mile marker 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 10245 4250 10277 4252 10278 4254 10277
      4272 10278 4278 10277 4279 10279 4277 10267
TIME...MOT...LOC 2134Z 331DEG 30KT 4268 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
095 
WWUS53 KLBF 292141
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
341 PM MDT SUN JUL 29 2018

NEC161-292151-
/O.EXP.KLBF.SV.W.0242.000000T0000Z-180729T2145Z/
Sheridan NE-
341 PM MDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SHERIDAN COUNTY
WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4261 10245 4250 10277 4252 10278 4254 10277
      4272 10278 4278 10277 4279 10279 4277 10267
TIME...MOT...LOC 2141Z 331DEG 30KT 4264 10267 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:36 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 29, 1:36 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
236 PM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 234 PM CDT Sun Jul 29 2018

Winds aloft at h500mb remain strong at 50-60kt. This feature could
still produce a few strong or severe storms this afternoon and
evening despite cooler surface temperatures and less moisture. The
potential for a "high-caliber" storm producing significant severe
weather is very uncertain. This potential would appear to be
maximized across sern WY and ern Colo as suggested by SPC.

Radar continues to show an area of weak midlevel radar returns
across western Nebraska and this could be an area of frontogenesis
which could cause lapse rates to steepen. If this is true, then new
storms should form in this area this afternoon and move south or
southeast through swrn Nebraska. The Black Hills could also be a
genesis area for storms as suggested by the HRRR model and there is
a disturbance across the Northern Plains which will drop tonight.

The HRRR, HREF and RAP were the basis for likely rain chances this
afternoon and tonight. Thunderstorm activity should be winding down
by late evening with mostly isolated showers and thunderstorms after
midnight. Isolated, mostly diurnally forced, showers and
thunderstorms are in place Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 234 PM CDT Sun Jul 29 2018

After that, rain chances vanish and h700mb temperatures begin to
rise toward 15C by Friday. Winds aloft are still fairly strong
through Thursday (25-35kt at h500mb) but the models show no focus
and precipitable water falls to less than an inch perhaps
signaling the beginning of dry spell.

Moisture could increase sufficiently by Friday night for isolated
thunderstorm chances, mainly across northern Nebraska where h500mb
winds will be 25-35kts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1255 PM CDT Sun Jul 29 2018

The HRRR, HREF and RAP were the basis for likely shower and
thunderstorms chances this afternoon and tonight. Thunderstorm
activity should be winding down by late evening with mostly
isolated showers and thunderstorms after midnight. Isolated,
mostly diurnally forced, showers and thunderstorms are in place
Monday.

The SREF model suggests MVFR/IFR cigs will develop 06z-17z tonight
and Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jul 29, 2:05 PM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
305 PM CDT Sun Jul 29 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
305 PM CDT Sun Jul 29 2018 /205 PM MDT Sun Jul 29 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are likely this evening with a few severe storms
producing large hail and wind damage. An isolated storm or two
could produce hail 2 inches or larger and wind gusts to 75 mph.
The area of concern for severe weather is generally along and
west of a line from Valentine to Thedford to Hayes Center. The
risk of severe weather increases west of a line from Merriman to
Hyannis to Imperial with the possibility of an isolated tornado.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Isolated thunderstorms are expected Monday. Severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 10 pm CDT...9 pm MDT along
and west of a line from Valentine to Thedford to Hayes Center.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 29, 9:37 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1037 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       GRANT 5WNW              40.89N 101.81W
07/29/2018  M0.76 INCH       PERKINS            NE   COCORAHS

            COCORAHS STATION PERK038, GRANT 5WNW.

&&
Local storm report, Jul 29, 9:39 AM MDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1039 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ESE GRANT             40.83N 101.69W
07/29/2018  M0.90 INCH       PERKINS            NE   COCORAHS

            COCORAHS STATION PERK032, 1 ESE GRANT.

&&
Local storm report, Jul 29, 9:47 AM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1047 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       ELSIE 3SSW              40.80N 101.40W
07/29/2018  M1.01 INCH       PERKINS            NE   COCORAHS

            COCORAHS STATION PERK021, ELSIE 3SSW.

&&
Local storm report, Jul 29, 10:50 AM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1150 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       IMPERIAL 5WNW           40.57N 101.72W
07/29/2018  M2.75 INCH       CHASE              NE   COCORAHS

            COCORAHS STATION CHAS011, IMPERIAL 5WNW.

&&
Special weather statement, Jul 29, 3:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
310 PM MDT SUN JUL 29 2018

NEZ094-292200-
Western Cherry NE-
310 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Swett, or 10 miles southwest of Martin, moving
southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Merriman and Highway 61 Crossing The Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 123 and 139.
 Highway 61 between mile markers 214 and 231.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Nebraska.

LAT...LON 4299 10170 4281 10153 4272 10184 4299 10198
      4300 10171
TIME...MOT...LOC 2109Z 334DEG 27KT 4307 10188

CDC
Special weather statement, Jul 29, 3:11 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
411 PM CDT SUN JUL 29 2018

NEZ006-008-009-292200-
Brown NE-Rock NE-Keya Paha NE-
411 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springview, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keller Park State Recreation Area, Thomas Creek State Wildlife
Management Area, Meadville, Bobcat State Wildlife Management Area and
Pine Glen State Wildlife Refuge.

This includes Highway 183 between mile markers 200 and 211.

LAT...LON 4269 9991 4280 9987 4277 9945 4257 9959
TIME...MOT...LOC 2111Z 282DEG 17KT 4275 9981

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:13 PM MDTSpecial Weather StatementLBFBox Butte32 min
Jul 28, 6:18 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan42 min
Jul 28, 6:30 PM MDTSpecial Weather StatementLBFCherry45 min
Jul 28, 6:31 PM MDTSpecial Weather StatementLBFBrown44 min
Jul 28, 6:32 PM MDTSpecial Weather StatementLBFGarfield43 min
Jul 28, 6:44 PM MDTSevere Thunderstorm WarningLBFGarden46 min
Jul 28, 6:52 PM MDTSpecial Weather StatementLBFArthur38 min
Jul 28, 7:12 PM MDTSevere Thunderstorm WarningLBFGarden, Keith48 min
Jul 28, 7:39 PM MDTAreal Flood AdvisoryLBFCherry, Thomas2 hr
Jul 28, 7:39 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith51 min
Jul 28, 7:49 PM MDTAreal Flood AdvisoryLBFGarfield, Holt2 hr
Jul 28, 7:59 PM MDTSevere Thunderstorm WarningLBFPerkins46 min
Jul 28, 8:31 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
Jul 28, 9:09 PM MDTSevere Thunderstorm WarningLBFChase31 min
Jul 28, 9:27 PM MDTAreal Flood AdvisoryLBFChase, Frontier, Hayes3 hr
Jul 29, 6:30 AM MDTRiver Flood WarningLBFHayes25 hr
Jul 29, 3:11 PM MDTSpecial Weather StatementLBFKeya Paha49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.